Hail, Atlantic
- When
- November 8, 11:00 PM EST
- Where
- Atlantic County, 0.79 mi WNW of Cologne
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.504, -74.644
Penny to nickel size hail fell in Hamilton Township.
Showers and isolated severe thunderstorms formed along a cold frontal boundary during the late evening of the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Showers and isolated severe thunderstorms formed along a cold frontal boundary during the late evening of the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 8, 8:30 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 830 PM EST SAT NOV 8 2008 .SYNOPSIS... LOW PRESSURE CENTERED NEAR HUDSONS BAY WILL MOVE VERY SLOWLY TO THE EAST MAINTAINING A WEST TO NORTHWEST FLOW OF COOLER AIR INTO MONDAY. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY AND DOMINATE THE WEATHER INTO WEDNESDAY. LOW PRESSURE WILL APPROACH THE FROM THE SOUTHWEST WEDNESDAY NIGHT AND SPREAD PRECIPITATION ACROSS THE AREA. && .NEAR TERM /THROUGH SUNDAY/... WE HAVE FINE TUNED THE ZONES FURTHER TO REFLECT CURRENT CONDITIONS THIS EVENING. SHORT WAVES CONT TO ROTATE AROUND THE FAIRLY ROBUST TROF. NOTED THE LIGHT SHWRS THAT HAVE DEVELOPED IN THE SUSQ VALLEY, SO WE EXTENDED THE CHANCE OF SPRINKLES PAST MIDNIGHT. TSRAS HAVE DEVELOPED IN DELMARVA THIS EVENING. AIDED BY THE APPROACHING LONG WAVE TROF AS TEMPERATURES HAVE COOLED ALF AND HAVE ALLOWED ELECTRIFICATION ONCE THE ECHOES GET AOA 18K. FULL SUN THIS TIME OF YEAR IS 10 HR AND 13 MIN BUT WE HAVENT SEEN MUCH OF THAT IN ABOUT 5 DAYS. THAT WILL END ON SUNDAY AS THE FRONT MOVES OFFSHORE AND WILL GET ON THE BACK SIDE OF THE STORM AS CLEARING SET IN OVERNIGHT. THE SUN WILL MAKE AN APPEARANCE EARLY THEN ITLL START TO CLOUD UP NORTHERN HALF OF CFA AS THE COLD AIR SWEEPS ACROSS THE REGION DURING THE DAY SUNDAY. THERE MAY BE SOME INSTABILITY SHOWERS AT ANY TIME ACROSS THE NORTHERN TIER IN THE AFTERNOON. THE CYCLONIC TO SPLIT TO DEEPENING MID WEST TROUGH WILL EVOLVE AS WE WORK THROUGH THE SHORT AND LONG TERM PERIODS. OVERNIGHT LOW TEMPERATURES WILL DROP INTO THE MID AND UPPER 30S NORTH AND THE MID 40S SOUTH. STILL ABOVE NORMAL FOR NOV 9TH. HIGH ON SUNDAY WITH A DRYING WIND WILL BE 45 TO 50 NORTH AND MID 60S SOUTH. DOWNSLOPING WINDS SHOULD KEEP A GOOD PART OF THE CFA IN THE SUN EXCEPT FOR THE COOLER NORTHERN TIER. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... DEEP SURFACE LOW SLOWLY MOVES EAST OF JAMES BAY SUNDAY NIGHT WHILE THE UPPER LOWS CONSOLIDATE OVER JAMES SUNDAY NIGHT AND BEGIN A PUSH EAST. SPLIT FLOW WITH THE RETREATING LOW AND A DEVELOPING FAST FLOW ACROSS THE SOUTH WESTERN STATES. SLIVER OF A HIGH PRESSURE RIDGE SLICES INTO THE CFA ON MONDAY WITH FAIR WEATHER INTO TUESDAY. AS YOULL SEE THE MARGIN BETWEEN FAIR WX AND NOT IS A FINE ONE. THE AIR COOLS DOWN TO THE FREEZING MARK IN THE NORTHERN ZONES TO 40 SOUTH AND EVEN COLDER FOR MONDAY NIGHT WITH LOWS IN THE MID 20S TO THE LOWER 30S. MEANWHILE, HIGHS WILL BE IN THE LOWER 40S TO THE LOW AND MID 50S. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... ELONGATED LOW PRESSURE ON THE FRONT RANGE OF THE ROCKIES WILL MOVE INTO THE PLAINS AND WEAKEN. THE MOISTURE FROM IT WILL BE SWEPT UP IN THE WEST TO SOUTHWEST FLOW AND CARRIED INTO THE OHIO VALLEY TUESDAY NIGHT. MEANWHILE A DEEP TROUGH WILL DIG INTO THE NORTHERN PLAINS AND BECOME A FULL LAT TROUGH INTO THE GULF OF MEXICO. TROUGH BOTTOMS OUT OVER THE NORTHERN GULF WEDNESDAY NIGHT WITH STRONG DYNAMICS CONTRIBUTING TO VERY HIGH QPFS IN THE DEEP SOUTH. AS HIGH PRESSURE MOVES OFFSHORE HERE, RAIN OVERSPREADS THE AREA WEDNESDAY NIGH BUT QPF AMOUNTS ARE NOT EXPECTED TO BE EXTREME PERHAPS A QUARTER TO A HALF INCH. THE LOW PRESSURE MOVES INTO THE SOUTHEAST AND INTERACTS WITH THE WEST ATLANTIC HIGH TO PRODUCE A RICH SOUTH TO SOUTHEAST LOW LEVEL FLOW. A GOOD DEAL OF CONVECTION IS LIKELY ACROSS THE SOUTHEAST AND OFFSHORE AND THIS WILL REDUCE THE QPF AMOUNTS THAT COULD HAVE BEEN THE CASE OVER A GOOD PART OF THE NORTHEAST. AS OF NOW, VERY HEAVY RAINS WILL BE TO THE EAST OF THE CFA AND THE SECONDARY MAX TO OUR WEST AS THE SURFACE LOW TURNS TOWARD THE NORTH NORTHEAST INTO THE EASTERN GREAT LAKES. A CHANGE IN THE TRACK EITHER WAY COULD MEAN VERY HEAVY RAIN FOR US BUT WELL SEE WITH LATER RUNS. COLD TEMPERATURES IN THE NORTHERN ZONES COULD MEAN A PERIOD OF MIXED PRECIPITATION WEDNESDAY NIGHT AND EARLY THURSDAY BEFORE CHANGING BACK TO RAIN. VERY WARM 80H TEMPERATURES OVER THE CFA WILL MEAN JUST RAIN FOR OUR FORECAST REGION. TEMPERATURES BEGIN TO RISE ABOVE NORMAL THURSDAY AND CONTINUE ABOVE INTO SATURDAY. A WAYS OFF, BUT FRIDAY COULD BE A STORMY DAY FOR REGION WITH 80H WINDS OF 50 TO 65 KT. && .AVIATION... THE FRONT SHOULD REACH THE COAST EARLY THIS EVENING. ANY IFR CONDITIONS CENTRAL SHOULD IMPROVE WITH THE EASTERNMOST SITES (KACY) FOLLOWING SUIT THIS EVENING. SOUTH TO SOUTHWEST WINDS EAST, AND WEST-SOUTHWEST TO WEST WINDS WEST, SHOULD BE MOSTLY UNDER 10 KNOTS THIS EVENING AND DECREASE TO 6 KNOTS OR LESS OVERNIGHT. COPIOUS LOW LEVEL MOISTURE IS FORECAST ON THE SOUNDINGS THIS EVENING, SO A BROKEN TO OVERCAST VFR DECK WAS KEPT THIS EVENING, RISING AND THEN SCATTERING OUT OVERNIGHT. THEN, MOS GUIDANCE, SUPPORTED BY BUFKIT SOUNDINGS, WAS SHOWING SCATTERED TO BROKEN STRATOCUMULUS BY MIDDAY SUNDAY THIS WAS SHOWN FOR KPHL IN THE 24 TO 30 HOUR RANGE OF THE TAF (THE OTHER TAF SITES ARE ONLY 24 HOUR TAFS, VALID THROUGH 09/18Z). OUTLOOK... HIGH PRESSURE INITIALLY OVER THE HIGH PLAINS WILL BUILD GRADUALLY EASTWARD SUNDAY AND MONDAY, AND BE OVER OUR AREA TUESDAY AND MOST OF WEDNESDAY BEFORE PUSHING OFFSHORE. ANOTHER LOW PRESSURE SYSTEM COULD APPROACH FROM THE SOUTHWEST FRIDAY AND MAY IMPACT THE TAF SITES FRIDAY AND INTO THE WEEKEND. && .MARINE... SEAS IN THE PRE-FRONTAL SOUTHERLY COMPONENT FLOW HAD BUILT A BIT THIS AFTERNOON...TO JUST UNDER 5 FEET AT BUOY 44009 (OK, IT ROUNDS UP TO 5 FEET). HOWEVER, THE FRONT WILL BE EDGING EASTWARD THROUGH THE COASTAL WATERS THIS EVENING, AND WITH THE ONSET OF OFFSHORE FLOW CONDITIONS AND WITH ONLY A MODERATE GRADIENT, SMALL CRAFT ADVISORY CONDITIONS ARE NOT ANTICIPATED IN THE SHORT TERM TONIGHT AND SUNDAY. HIGH PRESSURE INITIALLY OVER THE HIGH PLAINS WILL BUILD GRADUALLY EASTWARD SUNDAY AND MONDAY, AND BE OVER OUR AREA TUESDAY AND MOST OF WEDNESDAY BEFORE PUSHING OFFSHORE. THIS WILL ALLOW THE OFFSHORE COMPONENT FLOW MUCH OF THIS COMING WEEK TO SWITCH TO A RETURN, AND POSSIBLY AN ONSHORE, FLOW REGIME WEDNESDAY NIGHT AND THURSDAY. DEPENDING ON HOW THINGS SET UP, THIS COULD MEAN A FAIRLY STRONG SOUTHEAST FLOW WITH ENHANCED SEAS LATE THURSDAY BUT ESPECIALLY FRIDAY (AND FRIDAY IS BEYOND OUR FORECAST PERIOD). WAVEWATCH DOES INDICATE SEAS UP TO 10 FEET FRIDAY, BUT THAT MAY BE EXAGGERATED THIS FAR OUT IN TIME. FOR THURSDAY, WAVEWATCH SHOWS A REASONABLE 3 OR 4 FEET. && .EQUIPMENT... THE REDUNDANT WIND SENSORS HAVE FAILED ON BUOY 44009. THE BUOY IS ON THE SCHEDULE TO GET FIXED BUT NO TIME FRAME WAS SET. IN THE MEANTIME...YOU CAN GET AN IDEA OF THE WINDS BY CHECKING NOAA PORTS AT WWW.TIDESANDCURRENTS.NOAA.GOV AND NAVIGATE TO PORTS DATA. ALSO WWW.OPC.NCEP.NOAA.GOV OR OUR WEB SITE FOR THE QUICK SCAT WINDS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...EBERWINE NEAR TERM...GIGI/EBERWINE SHORT TERM...EBERWINE LONG TERM...EBERWINE AVIATION.../ MARINE.../ EQUIPMENT...EBERWINE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 220 AM EST SAT NOV 8 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-091000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 220 AM EST SAT NOV 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-091000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 220 AM EST SAT NOV 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 742 PM EST SAT NOV 8 2008 DEZ001-MDZ008-012-015-PAZ067-090215- CECIL MD-CHESTER PA-KENT MD-NEW CASTLE DE-QUEEN ANNES MD- 742 PM EST SAT NOV 8 2008 ...AN AREA OF SHOWERS POSSIBLY AN ISOLATED THUNDERSTORM PRODUCING HEAVY RAINFALL WILL AFFECT PARTS OF CECIL...KENT...CHESTER...NEW CASTLE AND QUEEN ANNES COUNTIES... AT 737 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS PRODUCING HEAVY RAINFALL 22 MILES NORTH OF CENTERVILLE...MOVING NORTHEAST AT 25 MPH. THE SHOWER WILL BE NEAR BETTERTON...MORGNEC AROUND 750 PM...KENNEDYVILLE AROUND 755 PM...GALENA...PERRYVILLE AROUND 810 PM...MASSEY AROUND 815 PM...CECILTON AROUND 820 PM...HOLLYWOOD BEACH...CHARLESTOWN AND SASSAFRAS AROUND 825 PM. THERE WERE OTHER SHOWERS CROSSING CHESAPEAKE BAY THAT WILL ALSO AFFECT OTHER AREAS OF KENT AND QUEEN ANNES COUNTIES. VERY HEAVY RAIN WILL FALL FROM THIS SHOWER...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THE STRONGER SHOWERS AND POSSIBLY A THUNDERSTORM. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 749 PM EST SAT NOV 8 2008 MDZ015-019-020-090215- CAROLINE MD-QUEEN ANNES MD-TALBOT MD- 749 PM EST SAT NOV 8 2008 ...AN AREA OF SHOWERS PRODUCING HEAVY RAINFALL WILL AFFECT CAROLINE...QUEEN ANNES AND TALBOT COUNTIES... AT 746 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM PRODUCING HEAVY RAINFALL 19 MILES WEST OF EASTON...MOVING EAST AT 35 MPH. THE SHOWER WILL BE NEAR TILGHMAN ISLAND AROUND 755 PM...TALBOT AROUND 800 PM...ST. MICHAELS...OXFORD AROUND 805 PM...COPPERVILLE...GRASONVILLE AROUND 810 PM...EASTON...QUEENSTOWN...HAMBLETON AND TRAPPE AROUND 815 PM. VERY HEAVY RAIN WILL FALL FROM THE STRONGER SHOWERS AND ISOLATED THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THE STRONGER SHOWERS. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 846 PM EST SAT NOV 8 2008 DEZ002>004-MDZ015-019-020-090345- CAROLINE MD-DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE- QUEEN ANNES MD-TALBOT MD- 846 PM EST SAT NOV 8 2008 ...SHOWERS AND ISOLATED THUNDERSTORMS WITH GUSTY WINDS AND HEAVY RAIN WILL AFFECT THE DELMARVA... AT 841 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND ISOLATED THUNDERSTORMS WITH STRONG WIND GUSTS AND HEAVY RAIN ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF CENTERVILLE TO 6 MILES SOUTH OF EASTON...MOVING EAST AT 20 MPH. THE SHOWERS WILL BE NEAR WINDYHILL...TANYARD...MATTHEWS...GRIFFIN AROUND 855 PM...CHOPTANK...RIDGELY AROUND 900 PM...GOLDSBORO... HARMONY...TEMPLEVILLE AND PRESTON AROUND 905 PM. VERY HEAVY RAIN WILL FALL FROM THE STRONGER SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL AMOUNTS UP TO TWO THIRDS OF AN INCH HAVE BEEN REPORTED WITH THE SHOWERS THIS EVENING. WIND GUSTS TO AROUND 30 MPH ARE POSSIBLE WITH THE STRONGER SHOWERS OR ISOLATED THUNDERSTORMS. THE STRONGEST OBSERVED WIND GUSTS OF AROUND THAT SPEED OCCURRED IN QUEEN ANNE MARYLAND. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 920 PM EST SAT NOV 8 2008 DEZ002>004-NJZ016-021>025-090415- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ- COASTAL ATLANTIC NJ-CUMBERLAND NJ-DELAWARE BEACHES DE- INLAND SUSSEX DE-KENT DE-SALEM NJ- 920 PM EST SAT NOV 8 2008 ...AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL AFFECT KENT...SOUTHERN SALEM... CUMBERLAND...SUSSEX...CAPE MAY AND ATLANTIC COUNTIES... AT 916 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SHOWERS PRODUCING HEAVY RAINFALL OVER KENT COUNTY DELAWARE. THIS AREA IS MOVING EAST AT 25 MPH. THE SHOWER WILL BE NEAR LONG NECK AROUND 925 PM...OCEAN VIEW AROUND 930 PM...LEWES...BETHANY BEACH AROUND 935 PM...GREENWICH...HENLOPEN ACRES...REHOBOTH BEACH...DEWEY BEACH AROUND 940 PM...SHILOH AROUND 945 PM AND CEDARVILLE AROUND 950 PM. VERY HEAVY RAIN WILL FALL FROM THE SHOWERS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL AMOUNTS OF UP TO THREE QUARTERS OF AN INCH HAVE OCCURRED OVER PARTS OF THE DELMARVA PENINSULA SO FAR. WIND GUSTS TO AROUND 35 MPH ARE POSSIBLE WITH THE STRONGER SHOWERS AND ANY ISOLATED THUNDERSTORMS. TFG
The Philadelphia radar (KDIX), 53 km away, was scanning. The volume nearest the first event began at 04:02 UTC.
1 hail. Local standard time, as filed.
Penny to nickel size hail fell in Hamilton Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134622.